Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 98, NWS Baltimore/Washington

August 10, 2003Greene County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 11:41 PM EDT for Greene County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 11:41 PM EDT (03:41 UTC)
Expired
Aug 11, 2003, 3:45 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Greene County, VA

The radar

The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 110342
FFWLWX
VAC079-110745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  GREENE COUNTY IN CENTRAL VIRGINIA

* UNTIL 345 AM EDT.

* AT 1141 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY     
  RAIN OVER MUCH OF GREENE COUNTY...MOVING SLOWLY NORTHEAST AT 10 MPH.
  RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER 
  THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 
  345 AM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE STANARDSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3828 7862 3820 7838 3825 7834 3844 7847

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 110800
FFSLWX
VAC079-110830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EDT MON AUG 11 2003

...FLASH FLOOD WARNING FOR GREENE COUNTY HAS EXPIRED...

AT 400 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD 
MOVED OUT OF GREENE COUNTY. SOME ISOLATED PROBLEMS WITH HIGH WATER 
MAY PERSIST UNTIL SUNRISE IN POOR DRAINAGE AND LOW LYING AREAS...BUT 
WIDESPREAD FLOODING IS NO LONGER EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED MOVE UP TO HIGHER 
GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 8:45 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003

...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...

21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.

THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.

INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.

18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.

SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.

THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.

FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.

THANKS FOR COORD RNK/RLX/AKQ/CTP

ROGOWSKI

.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
     MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
     VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.
Hazardous weather outlook, Aug 10, 11:24 AM EDT, 12 hours 17 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
SHENANDOAH VALLEY AND FOOTHILLS.

SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL
CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT
FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING.

SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF
RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

CPW/MANNING

In the hours before

Special weather statement, Aug 10, 7:33 PM EDT, 4 hours 8 minutes before
WVZ050-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
733 PM EDT SUN AUG 10 2003

AT 7:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOOREFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IT WILL ALSO HAVE
TORRENTIAL RAINFALL AND WILL LIKELY PRODUCE AN INCH OR TWO OF RAIN
WITHIN AN HOUR.  THE COMMUNITIES OF MOOREFIELD AND NORTHERN HARDY
COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 8:30 PM.

STRONG
Local storm report, Aug 10, 8:00 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    FRANKLIN                  WV   FLASH FLOOD
08/10/03   PENDLETON                      ROAD CLOSED DUE TO HIGH
                                          WATER.
Special weather statement, Aug 10, 8:53 PM EDT, 2 hours 48 minutes before
WVZ050-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT SUN AUG 10 2003

TORRENTIAL RAIN WILL BE MOVING ACROSS HAMPSHIRE COUNTY WEST VIRGINIA
BETWEEN 8:45 AND 10 PM THIS EVENING. STAY ALERT IF FLASH FLOOD
WARNINGS BECOME NECESSARY AND BE CAREFUL DRIVING ACROSS LOW LYING
AREAS.

STRONG
Local storm report, Aug 10, 9:13 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    MOOREFIELD                WV   FLASH FLOOD
08/10/03   HARDY                          WIDESPREAD FLOODING.
                                          ROADS UNDERWATER.
                                          BASEMENT FLOODING.
                                          REPORTED BY 911 CENTER.
Special weather statement, Aug 10, 9:40 PM EDT, 2 hours 1 minute before
VAZ036-110245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT SUN AUG 10 2003

AT 9:40 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN NEAR WINTERGREEN...MOVING SLOWLY NORTHEAST AT 5 MPH. THE
COMMUNITIES OF WINTERGREEN AND NORTHERN NELSON COUNTY WILL BE
AFFECTED BY THIS STORM THROUGH 10:45 PM EDT. EXPECT A QUICK INCH TO
AN INCH AND A HALF OF RAIN IF YOU ARE IN THE PATH OF THIS STORM.

STRONG
Local storm report, Aug 10, 10:05 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MOUNT JACKSON             VA   FLASH FLOOD
08/10/03   SHENANDOAH                     SEVERAL ROADS CLOSED DUE
                                          TO HIGH WATER. REPORTED
                                          BY SHENANDOAH COUNTY
                                          EOC.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:29 PM EDTFlash Flood WarningLWXShenandoah3 hr
Aug 10, 10:36 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Aug 10, 10:55 PM EDTFlash Flood WarningLWXNelson4 hr
Aug 10, 11:28 PM EDTFlash Flood WarningLWXShenandoah4 hr
Aug 11, 12:52 AM EDTFlash Flood WarningLWXAugusta, Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro4 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.